Alert archive / Maryland / Severe Thunderstorm Warnings in 2021

Severe Thunderstorm Warning 206, NWS Baltimore/Washington

July 9, 20214 counties in Maryland

NWS Baltimore/Washington issued this severe thunderstorm warning at Jul 9, 2021, 6:19 PM EDT for 4 counties in Maryland. It was in force for 41 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 9, 2021, 6:19 PM EDT (22:19 UTC)
Expired
Jul 9, 2021, 7:00 PM EDT
In force
41 min
Issued by
NWS Baltimore/Washington
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

Counties Calvert County, MD, Charles County, MD, Prince George's County, MD, Saint Mary's County, MD

The radar

The Sterling radar (KLWX), 95 km from the middle of the area, began a volume at 22:18 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 9, 6:34 PM EDTMARINE TSTM WIND 41Long Beach, MD

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Washington/Dulle, VA (KIAD), launched 12:00Z, 10.3 hours before the alert went out and 88 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Washington/Dulle, VA at 12:00Z on 2021-07-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Washington/Dulle, VA at 12:00Z on 2021-07-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 42 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
862 m above ground
0-6 km bulk shear
28 kt
0-1 km storm-relative helicity
42 m²/s²
0-3 km storm-relative helicity
55 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

793 
WUUS51 KLWX 092219
SVRLWX
MDC009-017-033-037-092300-
/O.NEW.KLWX.SV.W.0206.210709T2219Z-210709T2300Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Baltimore MD/Washington DC
619 PM EDT Fri Jul 9 2021

The National Weather Service in Sterling Virginia has issued a

* Severe Thunderstorm Warning for...
  Northwestern St. Marys County in southern Maryland...
  Southwestern Calvert County in southern Maryland...
  Southeastern Prince Georges County in central Maryland...
  Northeastern Charles County in southern Maryland...

* Until 700 PM EDT.

* At 619 PM EDT, a severe thunderstorm was located over Golden Beach,
  or over Hallowing Point, moving southeast at 20 mph.

  HAZARD...60 mph wind gusts.

  SOURCE...Radar indicated.

  IMPACT...Damaging winds will cause some trees and large branches 
           to fall. This could injure those outdoors, as well as 
           damage homes and vehicles. Roadways may become blocked by 
           downed trees. Localized power outages are possible. 
           Unsecured light objects may become projectiles.

* Locations impacted include...
  Prince Frederick, Sheridan Point, Greenwell State Park, Hallowing
  Point, Saint Leonard Creek, Flag Harbor, California, Golden Beach,
  Saint Leonard, Hollywood, Hughesville, Long Beach, Mechanicsville,
  Charlotte Hall, Aquasco, Calvert Beach, Benedict, Eagle Harbor,
  Port Republic and Sandgates.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3824 7651 3847 7681 3861 7680 3860 7667
      3854 7663 3851 7648 3848 7645
TIME...MOT...LOC 2219Z 313DEG 19KT 3849 7668 

HAIL...<.75IN
WIND...60MPH
 
$$

ADS
1 follow-up statement
189 
WWUS51 KLWX 092240
SVSLWX

Severe Weather Statement
National Weather Service Baltimore MD/Washington DC
640 PM EDT Fri Jul 9 2021

MDC017-033-092250-
/O.CAN.KLWX.SV.W.0206.000000T0000Z-210709T2300Z/
Prince Georges MD-Charles MD-
640 PM EDT Fri Jul 9 2021

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN PRINCE GEORGES
AND NORTHEASTERN CHARLES COUNTIES IS CANCELLED...
    
The severe thunderstorm which prompted the warning has moved out of 
the warned area. Therefore, the warning has been cancelled.

LAT...LON 3833 7649 3831 7649 3846 7673 3851 7667
      3853 7668 3854 7667 3854 7663 3851 7648
      3848 7645
TIME...MOT...LOC 2240Z 309DEG 19KT 3843 7655 

$$

MDC009-037-092300-
/O.CON.KLWX.SV.W.0206.000000T0000Z-210709T2300Z/
St. Marys MD-Calvert MD-
640 PM EDT Fri Jul 9 2021

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 700 PM EDT
FOR NORTH CENTRAL ST. MARYS AND SOUTHWESTERN CALVERT COUNTIES...

At 640 PM EDT, a severe thunderstorm was located near Saint Leonard,
or near Saint Leonard Creek, moving southeast at 20 mph.

HAZARD...60 mph wind gusts and quarter size hail.

SOURCE...Radar indicated.

IMPACT...Damaging winds will cause some trees and large branches to 
         fall. This could injure those outdoors, as well as damage 
         homes and vehicles. Roadways may become blocked by downed 
         trees. Localized power outages are possible. Unsecured 
         light objects may become projectiles.

Locations impacted include...
Prince Frederick, Greenwell State Park, Hallowing Point, Saint
Leonard Creek, Sheridan Point, Flag Harbor, California, Golden Beach,
Saint Leonard, Long Beach, Calvert Beach, Barstow, Port Republic,
Sandgates and Sotterley.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3833 7649 3831 7649 3846 7673 3851 7667
      3853 7668 3854 7667 3854 7663 3851 7648
      3848 7645
TIME...MOT...LOC 2240Z 309DEG 19KT 3843 7655 

HAIL...1.00IN
WIND...60MPH
 
$$

ADS

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Baltimore/Washington wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 9, 2:57 PM EDT, 3 hours 22 minutes earlier.

Area forecast discussion, Jul 9, 2:57 PM EDT, 3 hours 22 minutes before
Area Forecast Discussion
National Weather Service Baltimore MD/Washington DC
257 PM EDT Fri Jul 9 2021

.SYNOPSIS...
A cold front will cross the region tonight. The front will stall
south of the region Saturday, then push back north late Saturday
night and Sunday.

&&

.NEAR TERM /THROUGH SATURDAY/...
Cold front is pushing southeastward across the upper Ohio Valley
at present as Elsa is now well off to our northeast. This front
will be the main player in the next 24 hours, as it first sparks
some showers and potentially gusty storms through this evening,
then ushers in what will be nearly the nicest air mass we can
hope for this late into July. CAPE is significant though shear
is limited, but enough instability appears present to produce at
least some marginally severe storms over the next few hours,
though development has been rather slow thus far. For now will
leave forecast with scattered storms, possibly severe. Again,
CAPE and DCAPE suggest main threat is damaging winds, though
can't rule out some small hail and heavy rain.

Air mass will dry out significantly behind the front overnight,
with dew points dropping towards the 50s. Some patchy fog could
form across western areas where lighter winds prevail, but
elsewhere, fog is not expected. Lows in the 50s and 60s.

Saturday looks mostly great, with Canadian air mass providing
low dew points (for July 10th, at least) and warm temperatures
into the 80s. There will be some high clouds, especially in the
afternoon, but sun should have no trouble getting through them.
Late in the day, warm front starting to move back north may
result in increasing lower clouds and maybe even a shower across
the lower Shenandoah Valley, but odds are low.

&&

.SHORT TERM /SATURDAY NIGHT THROUGH SUNDAY NIGHT/...
Warm front pushes back north across the region Saturday night
into Sunday morning. Dew points will return to more seasonable
levels as the front lifts north, lows will stay a bit warmer
than tonight, and there could be a stray shower. More
significant storms are possible later in the day Sunday into
Sunday evening as daytime heating interacts with the retreating
boundary, with greatest threat looking like it will be north
and west of the DC metro area, across western MD and eastern WV.
Highs will be into the upper 80s and heat indices back into the
90s. Storms should die out in the evening as heating and
forcing wanes, with lows in the 70s common.

&&

.LONG TERM /MONDAY THROUGH FRIDAY/...
Bermuda high pressure to our east should suppress any large
scale features from intruding into the region for the beginning
of the workweek. We'll continue the chance for afternoon showers
and thunderstorms to form daily with day time heating induced
enhancement. For Monday and Tuesday, most discrete features
should stay in our NW zones as the high approaches closer to our
southeastern areas. Instability parameters remain marginal at
this time with the chance for some typical high CAPE, low shear
storms to form.

High begins to shift further south and east for the middle of
the work week, allowing a feature associated with an upper level
trough to our NW to drop down and maybe bring a little more
organization for convective potential for the end of the
extended period. The entire extended remains hot and humid with
winds aloft remaining relatively out of the south.

&&

.AVIATION /19Z FRIDAY THROUGH WEDNESDAY/...
VFR should prevail through Sunday night. Main threat today into
this evening will be scattered thunderstorms, which could result
in reduced cigs/vsby briefly along with gusts possibly above 30
knots. After that, next significant risk will be Sunday
afternoon, with more scattered storms.

VFR conditions expected Monday and Tuesday with only instances
of sub-VFR conditions with any impending showers/storms that
pass over the terminals in the afternoon and evening.

&&

.MARINE...
Special Marine Warnings may be necessary this afternoon into
this evening as scattered thunderstorms move towards the waters.
Late tonight, a cold front will bring marginal SCA conditions
due to northerly channeling down the bay. Winds diminish
Saturday morning and probably stay light until after a warm
front lifts back north on Sunday, with southerly channeling
resuming then. SMW's will again be possible with any storms
later Sunday into Sunday evening as well.

SCA criteria possible Monday and Tuesday with southerly gusts
nearing threshold. SMW's possible as well with any approaching
strong showers or thunderstorms that cross the waters.

&&

.LWX WATCHES/WARNINGS/ADVISORIES...
DC...None.
MD...None.
VA...None.
WV...None.
MARINE...Small Craft Advisory from 4 AM to 10 AM EDT Saturday for
     ANZ533-534-543.

&&

SYNOPSIS...RCM
NEAR TERM...RCM
SHORT TERM...RCM
LONG TERM...ADM
AVIATION...RCM/ADM
MARINE...RCM/ADM
Hazardous weather outlook, Jul 9, 1:09 PM EDT, 5 hours 10 minutes before
Hazardous Weather Outlook
National Weather Service Baltimore MD/Washington DC
109 PM EDT Fri Jul 9 2021

ANZ530>543-DCZ001-MDZ008-011-013-014-016>018-504-506-508-
VAZ052>057-101715-
Chesapeake Bay north of Pooles Island MD-
Chesapeake Bay from Pooles Island to Sandy Point MD-
Chesapeake Bay from Sandy Point to North Beach MD-
Chesapeake Bay from North Beach to Drum Point MD-
Chesapeake Bay from Drum Point MD to Smith Point VA-
Tidal Potomac from Key Bridge to Indian Head MD-
Tidal Potomac from Indian Head to Cobb Island MD-
Tidal Potomac from Cobb Island MD to Smith Point VA-
Patapsco River including Baltimore Harbor-
Chester River to Queenstown MD-Eastern Bay-
Choptank River to Cambridge MD and the Little Choptank River-
Patuxent River to Broomes Island MD-
Tangier Sound and the inland waters surrounding Bloodsworth
Island-District of Columbia-Cecil-Southern Baltimore-
Prince Georges-Anne Arundel-Charles-St. Marys-Calvert-
Central and Southeast Montgomery-Central and Southeast Howard-
Southeast Harford-Prince William/Manassas/Manassas Park-Fairfax-
Arlington/Falls Church/Alexandria-Stafford-Spotsylvania-
King George-
109 PM EDT Fri Jul 9 2021

This Hazardous Weather Outlook is for the Maryland portion of the
Chesapeake Bay, Tidal Potomac River, and I-95 corridor through
central Maryland, northern Virginia, and District of Columbia.

.DAY ONE...This Afternoon and Tonight

Scattered severe storms are possible this afternoon and evening.
Damaging winds will be the primary threat.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

There is a slight severe storm threat for Sunday and Monday.
Scattered severe storms are possible during the afternoon and
evening hours.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed for this afternoon and evening,
and again for Sunday and Monday.

MDZ003>006-503-505-507-VAZ025>031-036>040-050-051-501-502-505>508-
WVZ050>053-055-101715-
Washington-Frederick MD-Carroll-Northern Baltimore-
Northwest Montgomery-Northwest Howard-Northwest Harford-Augusta-
Rockingham-Shenandoah-Frederick VA-Page-Warren-Clarke-Nelson-
Albemarle-Greene-Madison-Rappahannock-Orange-Culpeper-
Northern Fauquier-Southern Fauquier-Western Loudoun-
Eastern Loudoun-Northern Virginia Blue Ridge-
Central Virginia Blue Ridge-Hampshire-Morgan-Berkeley-Jefferson-
Hardy-
109 PM EDT Fri Jul 9 2021

This Hazardous Weather Outlook is for portions of eastern West
Virginia, northern and central Virginia, and central and western
Maryland.

.DAY ONE...This Afternoon and Tonight

Scattered severe storms are possible this afternoon and evening,
mainly near Interstate 95. Damaging wind gusts are the primary
threat.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

There is a slight severe storm threat for Sunday and Monday.
Scattered severe storms are possible during the afternoon and
evening hours each day.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed Sunday and Monday.

MDZ001-501-502-VAZ503-504-WVZ501>506-101715-
Garrett-Extreme Western Allegany-Central and Eastern Allegany-
Western Highland-Eastern Highland-Western Grant-Eastern Grant-
Western Mineral-Eastern Mineral-Western Pendleton-
Eastern Pendleton-
109 PM EDT Fri Jul 9 2021

This Hazardous Weather Outlook is for the Allegheny Front
counties in western Maryland, eastern West Virginia, and Highland
County Virginia.

.DAY ONE...This Afternoon and Tonight

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

There is a slight severe storm threat for Sunday and Monday.
Scattered severe storms are possible during the afternoon and
evening hours each day.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed Sunday and Monday.

In the hours before

Local storm report, Jul 9, 1:35 PM EDT, 4 hours 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
135 PM EDT FRI JUL 09 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1135 PM     TROPICAL STORM   2 SE PATUXENT RIVER NAS 38.26N  76.40W
07/08/2021                   ST. MARYS          MD   TRAINED SPOTTER

            LARGE TREE SPLIT ON LONG LANE NEAR WEATHERBY LANE.

&&

EVENT NUMBER LWX2104727

SMZ
Local storm report, Jul 9, 5:38 PM EDT, 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
538 PM EDT FRI JUL 09 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0534 PM     MARINE TSTM WIND 2 NNE NORTH BEACH       38.73N  76.53W
07/09/2021  M39 MPH          ANZ532             MD   BUOY

&&

EVENT NUMBER LWX2104728

BKF
Local storm report, Jul 9, 5:46 PM EDT, 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
546 PM EDT FRI JUL 09 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0526 PM     MARINE TSTM WIND 1 ESE MAYO              38.88N  76.48W
07/09/2021  M39 MPH          ANZ532             MD   BUOY

            WIND GUST OF 34 KNOTS OR 39 MPH WAS OBSERVED BY THE
            WEATHERFLOW STATION ON SAUNDERS POINT LIGHT.

&&

EVENT NUMBER LWX2104729

BKF

The office that day

Everything else NWS Baltimore/Washington issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 8, 10:31 PM EDTTornado WarningLWXSaint Mary's29 min
Jul 8, 11:13 PM EDTFlash Flood Warning Considerable damage threatLWXSaint Mary's76 min
Jul 8, 11:13 PM EDTTornado WarningLWXCalvert, Saint Mary's17 min
Jul 9, 12:40 AM EDTCoastal Flood WarningLWXSaint Mary's2 hr
Jul 9, 12:47 AM EDTCoastal Flood AdvisoryLWXCharles2 hr
Jul 9, 4:56 PM EDTSevere Thunderstorm WarningLWXAnne Arundel, Prince George's49 min
Jul 9, 5:02 PM EDTAreal Flood WarningLWXPrince George's3 hr
Jul 9, 5:30 PM EDTSevere Thunderstorm WarningLWXCalvert, Charles, Prince George's45 min
Jul 9, 5:54 PM EDTSevere Thunderstorm WarningLWXCalvert51 min
Jul 9, 6:03 PM EDTSevere Thunderstorm WarningLWXCecil, Harford57 min
Jul 9, 6:17 PM EDTSevere Thunderstorm WarningLWXCharles, Prince George's31 min
Jul 9, 6:43 PM EDTSevere Thunderstorm WarningLWXCalvert32 min
Jul 9, 6:55 PM EDTSevere Thunderstorm WarningLWXCarroll, Frederick50 min
Jul 9, 7:05 PM EDTAreal Flood WarningLWXCalvert, Charles, Prince George's3 hr

Nearby

Severe Thunderstorm Warnings in Maryland, 2021Every severe thunderstorm warning in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.